A prospective clinical study of myocarditis in cases of acute ingestion of paraphenylene diamine (hair dye) poisoning in northern India

P K Jain, Awadhesh Kumar Sharma, Navneet Agarwal, Praveen Kumar Jain, N S Sengar, Nutan Agarwal, Mohd Zaki Siddiqui, Praveen Pawal, Anurag Kumar Singh, Ripu Daman Gaba
2013 Journal of Association of Physicians of India  
Myocarditis is a unheard and unreported dangerous complication of hair dye ingestion which contains paraphenylene diamine. So a prospective study was planned to assess myocardial damage in regard to clinical profile and outcome with different treatment approaches in patients with oral ingestion of Hair dye. The material comprised of 1595 cases admitted in Medicine Department of Maharani Laxmi Bai Medical College, Jhansi, Uttar Pradesh-INDIA, from July 2004 to Jan 2011. Out of 1595 cases 1060
more » ... 1595 cases 1060 cases were of stone hair dye poisoning and 535 cases were of other branded hair dyes (powdered form containing less amount of Paraphenylene diamine). Diagnosis of myocarditis was made solely on the basis of the clinical signs/symptoms suggestive of myocardial damage, electrocardiography changes, elevated cardiac biomarkers and abnormalities on trans thoracic echocardiography. The cases were thoroughly studied for cardiac complications. Myocarditis was reported in 15% of total cases with mortality rate of 29%. Occurrence of myocarditis was directly related to amount of Hair dye ingested. In patients affected from myocarditis 9% develop life threatening Ventricular tachycardia/ventricular fibrillation. Hair dye (Paraphenylene di amine) is highly toxic. In cases who consumed more than 10 gram of Paraphenylene diamine, myocarditis is a dangerous complication. Proper management includes continuous cardiac monitoring to prevent sudden cardiac death.
pmid:24772701 fatcat:up37hb7bube4vcocqyjtrwnsae